What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 5, 5:28 PM EST, 52 minutes earlier. Its key messages:
- Lingering strong to severe thunderstorms remain possible this evening.
- The low pressure system lingers over the Great Lakes tomorrow keeping a chance of showers and thunderstorms in the forecast.
- The holiday weekend closes out with dry weather Sunday under partly sunny sky.
Area forecast discussion, Jul 5, 5:28 PM EST, 52 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
628 PM EDT Fri Jul 5 2024
.KEY MESSAGES...
- Lingering strong to severe thunderstorms remain possible this
evening.
- The low pressure system lingers over the Great Lakes tomorrow keeping
a chance of showers and thunderstorms in the forecast.
- The holiday weekend closes out with dry weather Sunday under partly
sunny sky.
&&
.AVIATION...
A broken line of showers and thunderstorms continues to move east
across central Michigan this evening, along a weak cold front. This
line of storms will move through between 23Z-04Z, first reaching
KMBS and lastly moving through the Metro Detroit terminals. Thus,
have refined the TEMPO groups accordingly. After the line of storms
moves through, still looking at the potential for haze to develop
overnight as southwest-west winds drop off and dewpoints remaining
mostly in the low 60s. Around/near daybreak on Saturday, expect MVFR
ceilings to develop around 2-3kft. It remains possible that we could
see low-end MVFR ceilings, but opted to hold off on including
mentions at this time. Saturday afternoon, expect widely scattered
showers and perhaps a thunderstorm or two. Given the widespread
coverage, confidence was not high enough to include mentions yet.
However, TEMPOs will likely be added in subsequent TAF issuance's.
For DTW/D21 Convection...A broken line of showers and thunderstorms
will move through the area tonight, exiting the Detroit Metro
terminals around 03/04Z.
DTW THRESHOLD PROBABILITIES...
* Medium to high for thunderstorms between 23Z and 04Z this evening,
highest confidence near KMBS/KFNT/KPTK.
* Medium for ceilings at or below 5000 ft on Saturday.
&&
.PREV DISCUSSION...
Issued at 311 PM EDT Fri Jul 5 2024
DISCUSSION...
A compact mid level low across Wisconsin this afternoon will
traverse the straits tonight before lifting north of Lake Huron on
Saturday. Cloud cover expanded across much of Se Mi today within the
entrance region of an upper jet. Areas of light showers/sprinkles
and an early convective release has limited available instability
over most of the area with the exception of the Saginaw Valley. An
additional Short wave impulse pivoting around the upper trough and
entrance region upper jet support will keep some focused ascent
across the Saginaw Valley and points north this evening. This will
be the most probable locations for additional late day deep
convection. ML Cape Values hovering around 1k J/kg and 0-6km shear
values of 40-50 knots may still support isolated strong/convection.
The upper low will transition to an open wave as it exits to the
northeast on Saturday. Reasonable model agreement indicates a
trailing trough axis advancing from northeast Lower Mi into the
Saginaw Valley/thumb regions by late afternoon. This added boundary
layer convergence within weak instability will support a chance for
deep convection late Saturday across the north. Low level thermal
profiles will be cooler tomorrow (925mb temps a few degrees cooler).
This and the expectation for some cloud cover (morning low clouds
transitioning to sct-bkn diurnal cu field) will support highs in the
70s.
Sunday into Monday, Se Mi will lie between a low level anticylone
across the eastern Great Lakes and brad mid level troughing across
the upper Midwest/western Great Lakes. The proximity to the
anticyclone will keep convective chances low at least through mid day
Monday. Persistent southwesterly flow will drive warmer air into Se
Mi, supporting highs well into the 80s Sunday and near 90 Monday. An
eastward progression of the long wave trough will support increased
chances for convection late Monday into Tuesday, with slightly
cooler temps expected in its wake by mid week.
MARINE...
Low pressure tracks across Lower Michigan this evening and into Lake
Huron tonight with scattered showers and thunderstorms continuing to
track east to northeast at around 30 knots. Isolated storms may be
severe, capable of producing wind gusts in excess of 35 knots, hail,
and waterspouts. Showers and storms will decrease in coverage and
intensity tonight with light wind shifting to northwest as the low
departs and sends a weak cold front through. Isolated to scattered
showers linger into parts of Saturday as troughing is slow to
release from the region. Light winds continue into Sunday with
sunnier skies as a weak ridge of high pressure builds in from the
south. Southerly wind of 10 to 15 knots then develops on Monday
ahead of the next frontal system moving in from the Midwest. This
system will bring showers and storms late Monday into Tuesday as it
tracks through.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...None.
Lake Huron...None.
Lake St Clair...None.
Michigan waters of Lake Erie...None.
&&
AVIATION.....JA
DISCUSSION...SC
MARINE.......TF
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jul 5, 2:25 AM EST, 15 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
325 AM EDT Fri Jul 5 2024
MIZ047>049-053>055-060>063-068>070-075-076-082-083-060730-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
325 AM EDT Fri Jul 5 2024
This hazardous weather outlook is for southeast Michigan.
.DAY ONE...Today and Tonight
Low pressure will bring scattered to numerous showers with embedded
thunderstorms this afternoon and evening. There will be a marginal
risk for severe weather for all of SE MI. Hail to an inch and
damaging wind gusts to 60 mph will be the primary severe weather
threats. Storm modes will range from pulse, multicluster, and
possibly small linear segments. Timing for severe potential will be
between 2PM - 10PM with storm motion from the west or southwest at
around 35 mph.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
There is a low chance for isolated to scattered thunderstorms on
Saturday. Severe weather is not expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.
LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-060730-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
325 AM EDT Fri Jul 5 2024
This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.
.DAY ONE...Today and Tonight
Low pressure will bring scattered to numerous showers with embedded
thunderstorms this afternoon and evening. There will be a marginal
risk for severe weather across all of the Great Lakes. Hail to an
inch and strong wind gusts in excess of 34 knots will be the primary
severe weather threats. Storm modes will range from pulse,
multicluster, and possibly small linear segments. Timing for severe
potential will be between 2PM - 10PM with storm motion from the west
or southwest at around 30 knots.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
AM
In the hours before
Special weather statement, Jul 5, 2:40 PM EST, 3 hours 40 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
340 PM EDT Fri Jul 5 2024
MIZ049-052045-
Huron MI-
340 PM EDT Fri Jul 5 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN HURON COUNTY THROUGH
445 PM EDT...
At 339 PM EDT, Doppler radar was tracking a strong thunderstorm near
Elkton, or near Caseville, moving northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Kinde around 400 PM EDT.
Port Austin around 415 PM EDT.
Other locations impacted by this storm include Pinnebog, Port
Crescent State Park, Grindstone City, Redman, Filion, and Huron City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4407 8286 4404 8279 4391 8268 4379 8326
4392 8333 4401 8320 4403 8310 4407 8305
TIME...MOT...LOC 1939Z 230DEG 16KT 4388 8319
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MVLocal storm report, Jul 5, 3:35 PM EST, 2 hours 45 minutes before
Preliminary Local Storm Report
National Weather Service Detroit/Pontiac MI
435 PM EDT Fri Jul 05 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0429 PM Funnel Cloud 4 SE Kinde 43.92N 82.93W
07/05/2024 Huron MI Trained Spotter
&&
Event Number DTX2400634
TFSpecial weather statement, Jul 5, 4:44 PM EST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
544 PM EDT Fri Jul 5 2024
MIZ047-052245-
Midland MI-
544 PM EDT Fri Jul 5 2024
...STRONG THUNDERSTORMS WILL IMPACT MIDLAND COUNTY THROUGH 645 PM
EDT...
At 543 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Skeels to near Rosebush to near Mount
Pleasant. Movement was east at 30 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Coleman around 550 PM EDT.
Oil City around 555 PM EDT.
Edenville around 605 PM EDT.
Sanford around 615 PM EDT.
Midland around 625 PM EDT.
Other locations impacted by these storms include Averill,
Gordonville, Bombay, Poseyville, Hope, North Bradley, and Porter
Township.
People attending DOW Diamond should seek safe shelter immediately!
This includes US-10 between mile markers 102 and 127.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4381 8461 4381 8437 4383 8436 4383 8417
4354 8417 4349 8461
TIME...MOT...LOC 2143Z 260DEG 25KT 4405 8451 4375 8470 4358 8482
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
MVSpecial weather statement, Jul 5, 5:21 PM EST, 59 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
621 PM EDT Fri Jul 5 2024
MIZ048-052315-
Bay MI-
621 PM EDT Fri Jul 5 2024
...STRONG THUNDERSTORMS WILL IMPACT BAY COUNTY THROUGH 715 PM EDT...
At 621 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bentley to near Rhodes to Sanford.
Movement was east at 40 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Pinconning around 630 PM EDT.
Linwood around 640 PM EDT.
Kawkawlin around 645 PM EDT.
Bay City around 655 PM EDT.
Other locations impacted by these storms include Mount Forest, Crump,
Willard, and Bay City State Recreation Area.
This includes the following highways...
I-75 between mile markers 164 and 185.
US-10 near mile marker 128.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4391 8404 4391 8391 4392 8391 4392 8387
4374 8391 4369 8387 4363 8370 4361 8417
4400 8416 4400 8405
TIME...MOT...LOC 2221Z 271DEG 34KT 4398 8407 4383 8422 4367 8436
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
MVSpecial weather statement, Jul 5, 5:32 PM EST, 48 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
632 PM EDT Fri Jul 5 2024
MIZ047-053-052330-
Saginaw MI-Midland MI-
632 PM EDT Fri Jul 5 2024
...STRONG THUNDERSTORMS WILL IMPACT WESTERN SAGINAW AND SOUTHERN
MIDLAND COUNTIES THROUGH 730 PM EDT...
At 632 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Pleasant Valley to near
Breckenridge to 6 miles northwest of Elsie. Movement was east at 25
mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Merrill and Marion Springs around 640 PM EDT.
St. Charles and Freeland around 700 PM EDT.
Chesaning around 705 PM EDT.
Other locations impacted by these storms include Brant, Nelson,
Laporte, Swan Creek, Shiawassee National Wildlife Refuge, Garfield,
Hemlock, Fenmore, Porter Township, and Layton Corners.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4354 8417 4340 8400 4320 8393 4318 8393
4313 8437 4347 8437 4346 8458 4347 8461
4349 8461
TIME...MOT...LOC 2232Z 256DEG 22KT 4350 8447 4332 8447 4317 8447
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
MVSpecial weather statement, Jul 5, 6:08 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
708 PM EDT Fri Jul 5 2024
MIZ048-053-060015-
Bay MI-Saginaw MI-
708 PM EDT Fri Jul 5 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN BAY AND SAGINAW COUNTIES
THROUGH 815 PM EDT...
At 708 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Kawkawlin to near Freeland to near St.
Charles. Movement was east at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Saginaw, Bay City, Kawkawlin, Zilwaukee, and Bridgeport around 715
PM EDT.
Essexville around 720 PM EDT.
Munger around 730 PM EDT.
Birch Run around 735 PM EDT.
Frankenmuth around 740 PM EDT.
Reese around 745 PM EDT.
Other locations impacted by these storms include Swan Creek,
Shiawassee National Wildlife Refuge, Carrollton, Garfield, Fosters,
Arthur, Burt, Buena Vista Township, Gera, and Bay City State
Recreation Area.
People attending Bay City Fireworks Festival should seek safe
shelter immediately!
This includes the following highways...
I-75 between mile markers 134 and 168.
I-675 between mile markers 1 and 7.
US-10 between mile markers 129 and 139.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4359 8417 4366 8416 4367 8381 4363 8369
4360 8369 4359 8370 4359 8369 4322 8370
4322 8417
TIME...MOT...LOC 2308Z 262DEG 22KT 4366 8402 4346 8406 4326 8410
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MV